Colorado, 2023

High Wind in Colorado, March 5, 2023

March 5, 2023 · NWS PUB · 7 events in 5 counties and zones

Add text.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Add text.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 5, 10:48 AM MST, 29 minutes earlier.

Area forecast discussion, Mar 5, 10:48 AM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1048 AM MST Sun Mar 5 2023

.SHORT TERM...(Today and tonight)
Issued at 435 AM MST Sun Mar 5 2023

Key messages:

1) A windy to very windy day across the forecast area.

2) RED FLAG conditions near certain over the plains today.

Currently...

Skies were mostly clear across the region at 2AM, but temperatures
showed some dramatic differences over the area, especially the
plains. In a nutshell, where the wind is blowing over the plains, it
is quite warm (temps in the 40s to around 50F), where where the
winds was NOT blowing, it was cool, with temps in teh 20s to around
30F. This difference was so well defined, it was being distinguished
in the 11.2 UM IR imagery. Over the mtns and valleys, temps showed
much less variability, as readings were in the 30s valleys and 10s
and 20s mtns.

Obs across the fcst area showed the winds were already blowing, and
many areas were gusting in the 30s to 50s mph range, with the
strongest flow being noted over the southern I-25 corridor region,
although winds were rather strong over the eastern plains was KLAA
was over 40 mph at 2 AM. With the strong winds over the southern I-
25 corridor, the RH values were already quite low, and Walsenburg
was already reporting RED FLAG conditions during this early morning
hour.

Today...

As has been advertised for several days, it is going to be a windy
day over the entire region. All areas will see wind, although the
far eastern plains will the least amount of wind. The strongest
winds on the plains will be over the southern I-25 corridor region,
and gusts over 60 are likely. Nearly all of the mtns and valleys
will also see strong winds today. Red Flag conditons are near
certain over all of the plains, with the most extreme values over
the southern I-25 corridor region.

Besides the wind, it will be a mild day with all of the
compressional warming today, and temps will range in the 50s to m60s
along the mtns/plains interface wile out east temps will be around
70F. The SLV will see readings in the M/U40s while the mtns will be
in the 20s and 30s. Some light wind driven snow will occur across
the central mtns, the the best chance the farther north you go.

Tonight...

A cold front will push down the plains, and this will kill off the
strong westerlies over most of the plains by later this evening,
Winds will keep up in the mtns and southern I-25 corridor region,
but will decrease over this region as the cool air slowly pushes
westward during the early morning hours. Dry conditions are near
certain over nearly all of the fcst area, with the exception
continuing to be over the central mtns, especially those areas north
of Cottonwood Pass. \/Hodanish

.LONG TERM...(Monday through Saturday)
Issued at 435 AM MST Sun Mar 5 2023

Key Messages:

1) Moderate to strong westerly flow continues through mid week bringing
   cool surges across the southeast Plains and continued precipitation
   chances to the ContDvd.

2) Potential for more widespread precipitation later in the work week?

Monday-Tuesday...Strong westerly flow aloft across the Rockies moderates
Sunday night and early Monday as an embedded short wave continues to
translate across the Northern High Plains. West southwest flow aloft then
progged to increase again through the day Monday and Monday night, as
another embedded short wave translates across the Northern Rockies and
out across the High Plains on Tuesday. The first passing wave sends a
weak front across the eastern plains Monday morning, which looks to
stall along the southern tier of Colorado and slowly lift north, possibly
as far north as the Highway 50 Corridor Monday afternoon, before a second
surge of cool air pushes south and west across all of the southeast plains
Monday night and Tuesday morning.

The first surge across the Plains on Monday looks to cool temperatures back
to around seasonal levels with generally weak low level upslope. However,
higher res model data continues to suggest the front pushing north through
the day, leading to the potential for breezy westerly winds and critical
fire weather conditions to develop across portions of the southern I-25
Corridor later in the afternoon. With models usually too aggressive with
lifting the shallow cool airmass, will not issue any fire weather highlights
at this time. Latest model data does indicate stratus likely filling in
across the Plains Monday night behind the second surge of cool air. With
low level east to southeast upslope developing behind this surge, model
data does indicate the potential for light drizzle/freezing drizzle across
portions of the plains, especially in Pikes Peak region, late Monday night
into Tuesday morning. With expected clouds and low level upslope flow,
lowered NBM temperatures across the plains on Tuesday, though may still
be too warm if stratus persists throughout the day.

Further west, continued breezy to windy conditions over the higher terrain
and chances of snow across the ContDvd, generally across the Northern and
Central Mtns, with temperatures staying at or above seasonal levels.

Wednesday-Friday...There remains a lower confidence in the forecast from
the middle to the end of the work, as models continue to differ on the
strength and location of a large upper trough developing across West
Coast on Wednesday, and then translating across the region Thursday and
Friday. The latest iteration of the EC model suite remains the most
progressive and furthest north with said system, which would keep the
region mainly dry, warm and windy. The GFS suite is more progressive
than yesterday's runs, though still cuts off energy across the Rockies,
which leads to cooler temperatures and better chances of precipitation
across south central and southeast Colorado Wednesday and Thursday.
The Canadian suite of products are closer to EC, however is deeper
with the trough and sends a stronger cold front across the region
on Thursday. With that said, have stayed with NBM data through this
period, which brings the best chances of precipitation to region
Wednesday night and Thursday, though keeps temperatures at to
slightly above seasonal levels.

Saturday-Sunday...Moderate to strong westerly flow looks to develop
and persist across region once again through into next weekend,
leading to temperatures at to above seasonal levels, and continued
chances of precipitation across the ContDvd.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1047 AM MST Sun Mar 5 2023

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. Winds will be
synoptically influenced at all terminals. They are currently very
strong and gusty out of the SW, especially at KALS and KPUB where
gusts could occasionally reach 50 kts, which could produce
occasional BLDU on station at either of these terminals. If this
does occur, it could temporarily bring down VIS to 2SM. These winds
will begin to weaken after approximately 00Z at KALS and 23Z at
KPUB, at which time any BLDU should cease. Winds will begin to shift
more to the SSW at KALS and then back to the SW again, becoming
gusty after 15Z and through the forecast period. At KCOS and KPUB,
they will come around to the NNE and NE, and eventually SE and SSE
respectively, towards the end of the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM MST this evening for COZ060-061-
069>073-078>080-086.

High Wind Warning until 8 AM MST Monday for COZ074-075-087-088.

Red Flag Warning until 7 PM MST this evening for COZ226>237.

&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...STEWARD
Hazardous weather outlook, Mar 5, 4:40 AM MST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
440 AM MST Sun Mar 5 2023

COZ058>089-093>099-061145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
440 AM MST Sun Mar 5 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Strong winds are near certain across a good part of southeast and
south central colorado today. Widespread wind gusts of 30 to 50 mph
are likely, with stronger wind gusts of 50 to 70 mph likely across
the mountains and southern I-25 corridor region. The least amount of
wind today will occur over the far eastern plains, were winds of 20
to 40 mph are likely.

Over the plains, the strong winds will combine with low humidity
values to produce meteorological conditions for extreme fire
behavior, and for this reason a RED FLAG warning is in effect for
all of the plains today.

Light vehicles and high profile vehicle will have a very difficult
time today across the entire region, especially on north-south
roadways.

Please do NOT BURN TODAY. Do NOT do any activity which could produce
a spark and ignite a fire.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moderate to strong westerly flow will continue into middle of the
work week, keeping chances for snow across the Continental Divide,
as well as breezy to windy conditions over and near the higher
terrain, with the chance of more widespread precipitation across
south central and southeast Colorado later in the work week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

34/23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 5, 11:17 AM MST to 11:20 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 5, 11:26 AM MST to 11:29 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 5, 11:27 AM MST to 11:30 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Trinidad Airport.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 5, 11:58 AM MST to 12:01 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
March 5, 12:43 PM MST to 12:46 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

Alamosa airport.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
March 5, 2:15 PM MST to 2:18 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Eastern Sawatch Mountains Above 11000 Ft

When
March 5, 2:43 PM MST to 2:46 PM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
AWOS
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090010, 1090006, 1090007, 1090011, 1090009, 1090012, 1090004.